The FDA said it is investigating all use of codeine-containing cough syrups in children under 18, due to the drug’s potentially life-threatening side effects such as respiratory depression.
In 2013, the agency recommended these products not be used for children following tonsillectomy and/or surgery on adenoids due to slow or difficult breathing associated with its use. But the European Medicines Agency issued a much stronger statement in April, saying cough syrup with codeine is now contraindicated for all children under 12, as well as for those 12 to 18 with asthma or chronic breathing problems.
An EMA drug safety committee concluded that codeine is especially dangerous for younger children because of the “more variable and unpredictable” way that codeine is converted into morphine in this population, which may result in breathing difficulties. The panel also noted that coughs and colds are generally self-limiting, and cited the limited evidence that codeine is effective for treating coughs in children.
“FDA will blah, blah, blah…the agency said Wednesday.
During the FDA review, the agency…urged that both healthcare professionals and patients report all adverse events observed through use of these products to the FDA’s MedWatch Safety and Adverse Event Reporting Program.
The agency also asked that parents and caregivers speak with healthcare professionals or a pharmacist if they have questions or concerns about products containing codeine.
Or you could just follow the FDA protocol and read the reports from Europe.